Digestive Disorders / Gastroenterology Expert Forum
? Too much paracetamol
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

? Too much paracetamol

Hi There
I checked my liver funtion tests yesterday and noticed that my GGT levels were elevated at 100. The reason I checked was because I have been a regular Paracetamol with codeine (Co-codamol here in the UK) user for quite a while for headaches and would use the full maximum recommended dose of 1 gram 4 times daily on most days but never more than this. I am an occasional alcohol drinker and not on any other medication regularly.

Could the raised GGT suggest I am taking too much paracetamol or codeine? I thought paracetamol excess would cause raised ALT/AST rather than GGT and mine are fine-the other parameters of the test were normal.

Also what are the symptoms of high GGT? Is tiredness one?-I have been quite lethargic of late.I am unable to use NSAIDS due to my sensitive tummy-do I have to stop the paracetamol/codeine or do you think something else is to blame?

Finally my Hepatitis B and C titres are good-is it possible that this is EBV or something similar (since I feel so tired and lethargic of late-or does that cause transaminases rather than GGT to go up)

Thank for your help
bojk-32 years
Related Discussions
233190_tn?1278553401
An elevated GGT by itself is most likely the liver, but other things can raise the levels as well.  Alcohol, pancreatic disease, or biliary disease can also raise levels.  Certainly the 4 grams (some are not suggesting 3 grams) of acetaminophen with occasional drinking isn't going to help.  

You may want to consider abstaining from alcohol and the medication and repeating the enzymes.  An ultrasound can be considered for further evaluation if the enzymes remain elevated.  

Lethargy can be due to any number of liver diseases and is a non-specific symptom.  

I would discuss these options with your personal physician.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
Medical Weblog:
kevinmd_b
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank